Maximal Prevalence and the Basic Reproduction Number in Simple Epidemics

  • L. Esteva
  • K. P. Hadeler
Part of the The IMA Volumes in Mathematics and its Applications book series (IMA, volume 126)


For the basic versions of the SIR and SIRS epidemic models estimates for the maximal prevalence are computed in terms of the basic reproduction number and other relevant quantities. Maximal prevalence is studied as a function of the rate of loss of immunity. Total size and total cost (total infected time) of the epidemic are estimated. For SIR models with demographic renewal it is investigated whether prevalence is a monotone function of the renewal rate.


Unstable Manifold Reproduction Number Epidemic Model Endemic Equilibrium Basic Reproduction Number 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    Andersson, H. and Djehiche, B., Limit theorem for the total size of a spatial epidemic. J. Appl. Prob. 34, 689–710 (1997).MathSciNetCrossRefGoogle Scholar
  2. [2]
    Ball, F., A unified approach to the distribution of the trajectories of infectives in epidemic models. Adv. Appl. Prob. 18, 289–310 (1986).MATHCrossRefGoogle Scholar
  3. [3]
    Ball, F., A note on the total size distribution of epidemic models. J. Appl. Prob. 23, 832–836 (1986).MATHCrossRefGoogle Scholar
  4. [4]
    Ball, F., A note on the total size distribution of carrier-borne epidemic models. J. Appl. Prob. 27, 908–912 (1990).MATHCrossRefGoogle Scholar
  5. [5]
    Ball, F. and Clancy, D., The final size and severity of a generalized stochastic multitype epidemic model. Adv. Appl. Prob. 25, 721–736 (1993).MathSciNetMATHCrossRefGoogle Scholar
  6. [6]
    Ball, F. and Nåsell, I., The shape of the size distribution of an epidemic in a finite population. Math. Biosc. 123, 167–181 (1994).MATHCrossRefGoogle Scholar
  7. [7]
    Barbour, A.D., A note on the maximum size of a closed epidemic. J. Roy. Statist. Soc. B 37, 459–460 (1975).MathSciNetMATHGoogle Scholar
  8. [8]
    Busenberg, S.N. and Hadeler, K.P., Demography and epidemics. Math. Biosc. 101, 63–74 (1990)MathSciNetMATHCrossRefGoogle Scholar
  9. [9]
    Daniels, H.E., The deterministic spread of a simple epidemic. Perspectives Prob. Stat. Papers Honour M.S. Bartlett Occ. 65th birthday, 373–386 (1975).Google Scholar
  10. [10]
    Daniels, H.E., The maximum size of a closed epidemic. J. Adv. Appl. Prob. 6, 607–621 (1979).MathSciNetCrossRefGoogle Scholar
  11. [11]
    Daniels, H.E., The time of occurence of the maximum of a closed epidemic. In: J.-P. Gabriel, C. Lefèvre, P. Picard, Stochastic Processes in Epidemic Theory, pp. 129–136. Lect. Notes in Biomathematics 86, Springer Verlag 1990.Google Scholar
  12. [12]
    Diekmann, O., Heesterbeek, J.A.P., and Metz, J.A.J., On the definition and the computation of the basic reproduction ratio R 0 in models for infectious diseases in heterogeneous populations. J. Math. Biol. 28, 365–382 (1990).MathSciNetMATHCrossRefGoogle Scholar
  13. [13]
    Diekmann, O., and Heesterbeek, Hans, Mathematical epidemiology of infectious diseases. Model building, analysis and interpretation. Wiley, Chichester 1999.MATHGoogle Scholar
  14. [14]
    Diekmann, O., de Koeijer, A.A., and Metz, J.A.J, On the final size of epidemics within herds. Canad. Appl. Math. Quart. 4, 21–30 (1996).MathSciNetMATHGoogle Scholar
  15. [15]
    Gani, J. and Jerwood, D., The cost of a general stochastic epidemic. J. Appl. Probab. 9, 257–269 (1972).MathSciNetMATHCrossRefGoogle Scholar
  16. [16]
    Hadeler, K.P. and Castillo-Chavez, C., A core group model for disease transmission. Math. Biosc. 128, 41–55 (1995).MATHCrossRefGoogle Scholar
  17. [17]c.
    Hadeler, K.P. and van den Driessche, P., Backward bifurcation in epidemic control. Math. Bios 146, 15–35 (1997).MATHCrossRefGoogle Scholar
  18. [18]
    Hethcote, H.W., Qualitative analysis for communicable disease models. Math. Biosc. 28, 335–356 (1976).MathSciNetMATHCrossRefGoogle Scholar
  19. [19]
    Hethcote, H.W., Stech, H.W., and van den Driessche, P., Periodicity and stability in epidemic models: a survey. In: S.N. Busenberg, K. Cooke (eds) Differential equations and applications in ecology, epidemics, and population problems, Proc. Conf. Claremont/Calif. 1981, Academic Press, 65–82 (1981).Google Scholar
  20. [20]
    Liu, Wei-min, Hethcote, H.W., and Levin, S.A., Dynamical behavior of epidemi-ological models with nonlinear incidence rates. J. Math. Biol. 25, 359–380 (1987).MathSciNetMATHCrossRefGoogle Scholar
  21. [21]
    Mollison, D., Dependence of epidemic and population velocities on basic parame- ters. Math. Biosc. 107, 255–287 (1991).MATHCrossRefGoogle Scholar
  22. [22]
    Picard, P. and Lefèvre, C., A unified analysis of the final size and severity dis-tribution in collective Reed-Frost epidemic processes. Adv. Appl. Prob. 22, 269–294 (1990).MATHCrossRefGoogle Scholar
  23. [23]
    Scalia-Tomba, G., On the asymptotic final size distribution of epidemics in hetero-geneous populations. Lect. Notes in Biomathematics 86, 189–196, Springer-Verlag, Heidelberg, 1990.Google Scholar
  24. [24]
    Startsev, A.N., On the distribution of the size of an epidemic in a non-Markovianmodel. J. Theor. Prob. Appi. 41, 730–740 (1996).MathSciNetMATHCrossRefGoogle Scholar
  25. [25]
    Svensson, A., On the asymptotic size and duration of a class of epidemic models. J. Appl. Prob. 32, 11–24 (1995)MathSciNetMATHCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2002

Authors and Affiliations

  • L. Esteva
    • 1
  • K. P. Hadeler
    • 2
  1. 1.Departamento de Matemáticas, Facultad de CienciasUNAMMéxico D.F.Mexico
  2. 2.BiomathematicsUniversity of TübingenTübingen

Personalised recommendations